Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 209, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 21, 1998, 5:27 PM CDT for Escambia County, Alabama. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1998, 5:27 PM CDT (22:27 UTC)
- Expired
- Jun 21, 1998, 6:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Escambia County, AL
The radar
The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:30 PM CDT | Hail 1.75 | Atmore, AL | State police reported golfball size hail in the community. High winds of around 50 mph also damaged a roof on a home. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2768 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
982 WUUS1 KMOB 212225 RRA SVRMOB ALC053-212330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 527 PM CDT SUN JUN 21 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESCAMBIA COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 630 PM CDT * AT 527 PM CDT... A DEVELOPING SEVERE THUNDERSTORM WAS LOCATED NEAR ATMORE,AL. * THE SEVERE THUNDERSTORM WAS NEARLY STATIONARY. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:04 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 21, 3:04 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 304 PM CDT SUN JUN 21 1998 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO BUILD ALONG OLD OUTFLOWS WITH HIGH INSTABILTY AND AFT HEATING...COMBINED WITH WEAK SHORT WAVE STILL LINGERING NEAR THE COAST. LATEST THINKING BELIEVE WEAK UPPER LEVEL DYNAMICS WILL LINGER ALONG THE COAST THROUGH TUE WITH HIGH INSTABILTY AND MOISTURE REMAINING IN PLACE. WITH THIS GREATEST THREAT OF AFT CONVECTION WILL BE OVER SOUTHERN HALF OF FA THRU 48 HRS WITH WIDLEY SCT POPS DURING THE LATE AFT AND EARLY EVE HOURS WELL TO THE NORTH. WILL STAY WITH SLIGHTLY HIGHER TEMPS AND POPS THROUGH THE PD. OVER THE COASTAL WATERS...RIDGE CONTINUES TO BUILD ALOFT WITH SOUTHWEST TO WEST FLOW AT 10 TO 15 KTS THRU TUE. MOB 72/96/73/96 2323 PNS 75/95/75/95 2323 DTS 77/88/76/88 2323 EVR 69/96/70/96 2323 32
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:40 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 65 min |
| Jun 21, 4:29 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 61 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.